MAUDE Adverse Event Report: VERTIFLEX, INC. SUPERION INDIRECT DECOMPRESSION SYSTEM (IDS); INTERSPINOUS SPACER

VERTIFLEX, INC. SUPERION INDIRECT DECOMPRESSION SYSTEM (IDS); INTERSPINOUS SPACER
Model Number DRIVER
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Material Fragmentation (1261)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 10/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The report from the manufacturer's representative who was observing the clinical case indicated that the interspinous space into which the implant was being placed was "very tight," and resisted placement and deployment of the implant.The physician considered aborting the procedure for this reason, but eventually elected to try to proceed.In attempting to place and deploy (open) the implant despite significant resistance from the "very tight" anatomy, the representative believes that the physician exerted excessive torque to the manual driver instrument, at which time the distal tip of the driver fractured.Multiple attempts were made to retrieve the driver fragment (including suction and grasping the fragment with forceps), but the fragment was firmly embedded in the distal end of the implant.Since the implant was fully deployed and acceptably placed, and the driver fragment was so firmly attached to the implant, the physician elected to leave it in situ and close.The physician has been advised of the potential risks associated with allowing this fragment to remain in situ.
 
Event or Problem Description
During attempts to place a superion ids at l3/l4, the distal tip of the manual driver instrument broke off.The fragment was firmly lodged in the proximal end of the implant, and resisted the physician's efforts to extract it.As it was firmly attached to the implant, and the implant was correctly placed, the physician elected to leave it in place and close.The company representative who was observing the case reports that the interspinous space into which the implant was being placed was "very tight" such that significant resistance to implant deployment was experienced.He suggested that the physician applied excessive torque to the driver to complete implant placement, which may have exceeded the strength of the driver, resulting in the fracture of the distal tip.

Brand Name
SUPERION INDIRECT DECOMPRESSION SYSTEM (IDS)
Common Device Name
INTERSPINOUS SPACER
Manufacturer (Section D)
VERTIFLEX, INC.
2714 loker avenue west
suite 100
carlsbad CA 92010
MDR Report Key8029272
Report Number3005882106-2018-00008
Device Sequence Number1643636
Product Code NQO
UDI-Device Identifier00884662000123
UDI-Public00884662000123
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2023
Device Model NumberDRIVER
Device Catalogue Number102-9108
Device Lot Number183240
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2018
Initial Report FDA Received Date11/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;